Minimizing the effects of the depo shot

Patient

Q: Hi I am a habitual weed smoker. It honestly makes me feel way better with stomach pains, headaches, etc. and makes me feel more comfortable than taking medications or pills like advil and those over the counter medicines. My doctor recently put me on the depo because I had prolonged menstrual cycles. Ive been on the depo for about a week and I absolutely hate it. I am always tired and experiencing different side affects that I really want to smoke weed but I haven't because its advised not too. I am planning on not going back for another depo after these 12 weeks but is it okay if I smoke weed to get rid of these side effects or will it cause serious side effects since im on the depo shot? Or is there anyway to counteract the depo shot so I could get rid of these feelings?

Symptoms:  Extreme fatigue, horrible headaches, dizziness, different pains in my arms, legs, back, neck, nausea,
Doctor

A:   Hello,
Thanks for the query.

The symptoms like Extreme fatigue, horrible headaches, dizziness, different pains in my arms, legs, back, neck, nausea that you are experiencing are typical progesterone effects secondary to rising levels of the hormone in body following depot injection. These can be allayed by simple measures by improving your hydration and electrolyte status by drinking plenty of water about 4-5 litres in a day. Smoking weed would cause a decrease in the effect of progesterone and you would loose the contraceptive benefit of the same and chances of unwanted pregnancy may increase and also frequent intermenstrual bleed due to decreased progesterone levels off and on can trouble you. So under any circumstances weed should be avoided, intact with any form of hormonal contraception, weed smoking is contraindicated.

Hope this helps.
Regards

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews